Author Topic: Does my doctor know what he is doing?  (Read 2856 times)

Offline H3llt3ch

  • Posting Member
  • *
  • Posts: 5
When I was 11 I noticed really hard lumps under my nipples, I didn't go to a doctor for it till I was 12. He just said, and I'm not kidding, that I was "being whiney" and it will go away in the next few years.

Well when I turned 17 I decided to go to a endocrinologist and one of the most well renown surgeons in my area. He had my hormone levels checked out and my estrogen was extremely high and my testosterone was extremely low. So he put me on testosterone shots (which I was happy about), and Tamoxifen. Ever since then I have been going back to him and have tests ran and I have shown little improvement on my hormone levels but my gyno just will not go away. I'm almost 21 now, so I've pretty much been living with this all my life, and its really discouraging when all the doctors I have talked to said it should have cleared up in a few years.

I kind of wish I could have just had them cut out when I was younger, but my cousin had a gyno surgery when he was 15 or 16 and his problems reoccurred when he was 18, so my parents thought it was a bad idea to talk to a surgeon.

What do you guys think? What should I do? Should I suggest something instead of Tamoxifen to him? I think its too late for insurance to pay for the surgery, so I might be screwed there. Also my Estrogen only stays down becuase of Tamoxifen so I don't think surgery would do me any good.

Also, don't you think its bad that I have been taking testosterone for almost 4 years now, and I'm only at "average" levels? I have a feeling if I keep taking it my body will never make it on my own and I'll be taking it for the rest of my life.

Offline Raider Fan

  • Gold Member
  • ****
  • Posts: 364
Has your endocrinologist ruled out any and all reasons for why your estrogen is high....and stays high (such as a pituitary tumor)?  If your doctor has ruled out anything more sinister going on, does he just chalk it up to idiopathic (unknown) reasons? 

I've always understood that it's common for the estrogen level to creep up in older men, especially if they are overweight.  But in a young man like yourself, I would think a doctor would be more tenacious in looking for a reason for high estrogen level.  It's bound to be due to something. 

Other than Tamoxifen, the only other thing I can think of that you might ask him about is an aromatase inhibitor, like Arimidex. It actually stops estrogen production, but it does have side effects (joint pain). 

Offline H3llt3ch

  • Posting Member
  • *
  • Posts: 5
Thank you for the reply. He is pretty "set" on saying that eventually my body will get used to higher amounts of testosterone, then when he finally weens me off of it, my body will want to produce more of its own to keep up with what it is used to. It sounds a little sketchy but he is really well known around here and every family doctor I went to suggested him. Its just been years with little-to-no results, so I'm getting worried.

Also I should add that I don't take shots anymore, I took those for a year. Now I am on creme with Chrysin mixed it, I seem to be doing better on that.

Also no I haven't had any tests for tumors or anything like that.

Offline toolhead

  • Posting Member
  • *
  • Posts: 21
How much do you weigh? If you are heavily overweight, then I would suggest talking to your doctor about Letrozole. A low-dose of Letrozole decreases estrogen and increases testosterone substantially (without the need for testosterone shots). Since you're already on testosterone shots and tamoxifen citrate, I do not see a reason why he/she would not put you on a LOW-DOSE of letrozole.

http://www.ncbi.nlm.nih.gov/pubmed/18426834

I only emphasize low-dose because a high-dose has many undesirable side-effects. However, as the study above notes, a low dose can give you all the benefits with virtually none of the side-effects. Of course, you should still assess any possible risk with your doctor. It should be noted, since you would only be taking an AI, the increase in testosterone that you would experience would be produced by your own body.

Personally, as a person who has gotten the surgery, I would not opt for it again. It was costly and the scars do not do you any justice. Not to mention, no surgeon will guarantee that you will be satisfied with your results and there is the risk that it will reoccur if the underlying causes are not treated. Try virtually everything else first: take care of your liver, eat a healthy diet like the paleolithic diet, incorporate strength training, and take your time experimenting.

You've lived with it for most of your life. For your sake, do not allow anything to rush you onto a surgery bed.

Offline toolhead

  • Posting Member
  • *
  • Posts: 21
My bad, did not read that you were no longer taking shots. Regardless, Letrozole has nothing to do with those shots. I merely brought it up because I feel that "testosterone shots" are riskier than Letrozole.

And since I made this new post, I might as well specifically point out from the study I posted above, its only complaint was that "free testosterone frequently rose to supraphysiological levels."

Offline H3llt3ch

  • Posting Member
  • *
  • Posts: 5
What if I'm NOT overweight.

I'm 6'1 and weigh 165 pounds. I also have already been on a very strict diet since I was 15.

Offline toolhead

  • Posting Member
  • *
  • Posts: 21
Well, that's why I asked you.

I would imagine if you're not overweight then your doctor would tell you that the study is not applicable to you. That's what my doctor told me anyway (however, my doctor wouldn't prescribe anything besides tamoxifen). Albeit, it's still worth considering since the way Letrozole increases testosterone is by lowering estrogen and getting the HPTA to pump out more of your body's own testosterone. As long as the estrogen is there, the conversion effects should still be merited.

I know that some older men go specifically on this route since naturally, as a male ages, his body begins to produce more estrogen and less testosterone: http://tnation.t-nation.com/free_online_forum/sports_body_training_performance_bodybuilding_senior/hpta_friend_or_foe

 
Just out of curiosity, what kind of diet are you on?

Offline H3llt3ch

  • Posting Member
  • *
  • Posts: 5
White natural meat, chicken and fish mainly, as un-preserved as I can get. Lots of vegetables raw and cooked both, along with fruit but not much. I only drink water and very rarely 100 percent fruit juice. I can't drink pop or eat red meats often because they give me kidney stones. I had a lot of problems with kidney stones for three years and when I had them analyzed my doctor told me it was because of either high consumption of soda (which I didn't drink much of), or red meat, which I used to eat a lot of.

Offline Paa_Paw

  • Senior Moderator
  • Senior Member
  • *****
  • Posts: 4779
With all the variables that you have mentioned and the various problems that are being treated wi the combination of Medicines and Diet; I think you Doctor does have a pretty good handle on your condition.

The enlargement of your breasts may diminish very slowly over time but don't get your hopes too high. The results of your treatment should be to stop the breasts from becoming even more enlarged and if that has happened your treatment is a success.

It sounds like you have several glandular problems concurrently. Stay with the Doctor's program and don't try to second guess. It is perfectly OK to question any treatment, that is part of being an informed patient.

We have some good Doctors (Surgeons) here, but not any qualified Endocrinologists that I know of. (I gould be wrong here) Any advice from people here (including myself) should be taken lightly. Your Endo is the person you should be listening to.
Grandpa Dan

Offline eyooh

  • Bronze Member
  • **
  • Posts: 67
My doctor told me it was just something 40% of all boys go through during puberty, and that it would disappear in a little while.

I looked on the internet, and found out that developed breast tissue wouldn't disappear. I spent 5 miserable years waiting for this shit to disappear like the doctor said.


 

SMFPacks CMS 1.0.3 © 2024